Virginia, 2018

Flash Flooding in Virginia, August 11, 2018

August 11, 2018 · NWS AKQ · 2 events in 1 county or zone

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 11, 3:05 PM EST, 2 hours earlier.

Area forecast discussion, Aug 11, 3:05 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Wakefield VA
405 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A trough of low pressure will approach the region from the west
tonight through the weekend...bringing a period of unsettled
weather to the region through early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 400 PM EDT Saturday...

An upper-level trough is clearly visible on WV satellite diving
southward across Great Lakes region. This has put much of the
Mid-Atlantic and Northeast CONUS in moist SW flow (PW values
above 2" in spots). Numerous showers and thunderstorms have
developed from NC to New England this afternoon.

Closer to our CWA, t-storms have developed across southern VA and NE
NC along and southeast of a weak surface boundary. Some areas have
seen heavy rainfall as the thunderstorm activity has been
relatively slow moving. Another area of showers/t-storms has
developed from northwestern VA to southern PA along a secondary
front to the north. In between, the northern half of the CWA
has seen very little t-storm activity this afternoon. Expect the
t-storms in southern VA/NE NC to slowly move to the east
through this evening before starting to diminish after sunset as
daytime heating (and therefore instability) is lost. CAM
guidance is forecasting most of the area to remain dry (with
perhaps a few isolated showers) after 04z (midnight EDT)
tonight. Areas north of a Farmville to Williamsburg line will
only see isolated to scattered t-storms through 04z tonight.
Maintained likely PoPs from srn VA to NE NC to account for the
t-storms currently moving through, with chance PoPs elsewhere
through this evening. Kept PoPs between 10-40% (lowest NW,
highest in NE NC) in all areas after midnight. There is a chance
that the storms in NW VA will impact the far western CWA from
now through 03z (11 PM) before weakening, so kept PoPs between
40-50% in these areas through 9 PM. While widespread severe
weather is not expected, any t-storm will have the potential to
produce minor flooding in poor drainage areas. Overnight lows
will be in the low-mid 70s throughout the region.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Previously referenced Great lakes upper trough will linger over the
Ohio Valley tonight through Sunday before slowly moving east
Mon/Tue. The latest 11/12z NAM/GFS/ECMWF/CMC remain in relative
agreement regarding the evolution of this feature (as well as the
placement of surface frontal boundaries). Expect the upper low to
move very little through Monday, keeping us in moist SW flow as a
(weak) cold front meanders over the southeastern CWA (and the
secondary front sits over western VA). Therefore, expect two areas
of showers/t-storms to develop Sunday afternoon (most of the
CAMs depict this scenario). One area will develop from southern
VA to NE NC and another will form over far western VA. Expect
the showers/t-storms over western VA to slowly move toward the
western part of the CWA late Sunday afternoon through Sunday
evening. Am expecting the rain to diminish somewhat in intensity
Sunday night. However, scattered to numerous showers will be
around (especially north and east) from Sunday night-early
Monday morning, as the upper trough axis will be located just
west of the CWA and several shortwaves will be rotating through
the region. Additional t-storms are expected to develop Monday
afternoon (most numerous over eastern portions of the area) as
the upper trough axis enters the western part of the CWA. The
upper trough finally moves northeast of the region by the end of
the day on Tuesday. However, isolated to scattered (diurnally
driven) showers/t-storms are possible across the region on
Tuesday. At this time, it appears that most areas will be dry
for a change on Tuesday. Again, while both Sunday and Monday
will not be completely washed out, periods of locally heavy rain
will again be possible with any showers/t-storms that form, and
will continue to note this potential in the HWO.

Expect highs in the mid-upper 80s and lows from around 70 to 76
throughout the area from Sunday through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

Latest GFS/ECMWF remain in pretty good agreement w/ a drier
period developing for Wed/Thu as upper ridging/weak high
pressure builds across the region. Trough develops to the west
again during Fri, with increasing moisture/ PoPs returning for
Fri/Fri night. Models currently push the front through most of
the CWA Sat, but given the time of year, opted to keep at least
chc for aftn tstms most areas on Sat w/ partly cloudy skies. With
more sunshine and slightly lower dew pts Wed, highs will avg
into the upper 80s to around 90 F, then into lower 90s most
areas for Thu. Highs Fri and Sat will then drop back a few
degrees with more clouds and higher PoPs, ranging from the upper
80s to lower 90s Fri and in the upper 80s Sat. Lows ranging
from the mid 60s to mid 70s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 330 PM EDT Saturday...

Scattered/numerous showers/tstms over the region this aftn, with
coverage generally greatest over southern VA and NE NC through
early this evening. The potential exists for at least brief
flight restrictions at all TAF sites and have TEMPO groups with
IFR vsbys at KORF/KPHF/KECG. Conditions will be VFR outside of
the convection with SCT/BKN cumulus. Winds will generally remain
light and out of the south through tonight. Some uncertainty for
Sun morning, but overall low stratus is expected to be primarily
west of the terminals so will have VFR conditions in the TAFS
except a period of MVFR at KRIC.

Outlook: Unsettled conditions will continue through at least
Monday with the continued chances for sub-VFR conditions with
any heavier showers or storms. Improving conditions and
decreased chances for precipitation are expected by middle to
late next week.

&&

.MARINE...
As of 330 PM EDT Saturday...

Relatively benign marine conditions through the forecast period.
Winds are generally out of the south, ranging from 5 to 15 knot.
Seas are 1 to 2 feet and waves are around 1 foot. A frontal boundary
remains stalled just west of the waters into Monday allowing for
winds to average 5 to 10 knots from the SE to the SSW. Seas will
average 2 to 3 feet and waves in the Bay at 1 to 2 feet. The
boundary finally pushes east Tuesday into Wednesday as a weak cold
front allowing for a slight uptick in winds. High pressure briefly
builds over the waters Wednesday night and Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI
LONG TERM...LKB
AVIATION...LKB
MARINE...AJB
Hazardous weather outlook, Aug 11, 3:11 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 PM EDT Sat Aug 11 2018

NCZ012>017-030>032-102-VAZ084-086-090-092-093-095>100-523>525-122015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-York-Newport News-
Hampton/Poquoson-
411 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected over the outlook
area through around midnight tonight. Locally heavy rain is expected
at times that could produce minor flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of unsettled weather is expected Sunday and Monday.
Scattered to numerous showers and thunderstorms are expected each
day, mainly during the afternoon and evening hours. While severe
weather is not anticipated, frequent lightning, heavy downpours, and
gusty winds will be possible in any thunderstorm., with minor
flooding possible, especially in urban or low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>025-VAZ048-060>062-064>069-075>083-085-087>089-509>522-122015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-Sussex-Surry-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
411 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are possible across
the outlook area through late this evening. The main hazard will be
locally heavy rainfall, which could produce minor flooding of poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another period of unsettled weather is expected over the outlook
area through Monday. Scattered to numerous showers and thunderstorms
are expected Sunday and Monday, mainly during the afternoon and
evening hours. While severe weather is not anticipated, frequent
lightning, heavy downpours, and gusty winds will be possible in any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 11, 2:25 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT SAT AUG 11 2018

VAZ087-088-092-112030-
Southampton-Sussex-Greensville-
325 PM EDT SAT AUG 11 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL GREENSVILLE...
CENTRAL SOUTHAMPTON AND SOUTHERN SUSSEX COUNTIES AND THE CITY OF
EMPORIA...

At 325 PM EDT, a thunderstorm with heavy rain was located near Green
Plain, or 7 miles northeast of Emporia, moving east at 25 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

This storm will be near...
  Sussex around 355 PM EDT.
  Homeville around 410 PM EDT.
  Sedley around 425 PM EDT.

Other locations impacted by this storm include Vicksville, Adams
Grove, Gray, Grizzard, Lanes Corner, Yale, Lumberton, Manry, Emporia
Reservoir and Worrell.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3659 7753 3680 7762 3700 7707 3676 7693
TIME...MOT...LOC 1925Z 247DEG 20KT 3675 7742

ALB
Special weather statement, Aug 11, 2:36 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
336 PM EDT SAT AUG 11 2018

NCZ013>016-031-032-VAZ097-112030-
Hertford-Pasquotank-Camden-Gates-Perquimans-Chowan-Chesapeake-
336 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...NORTHWESTERN PERQUIMANS...EASTERN GATES...
AND NORTHWESTERN CHOWAN COUNTIES AND THE SOUTHWESTERN CITY OF
CHESAPEAKE...

At 336 PM EDT, a strong thunderstorm was located near Hobbsville, or
near Ryland, moving northeast at 25 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with this storm.

This storm will be near...
  Hobbsville around 340 PM EDT.
  Sunbury around 350 PM EDT.
  Morgans Corner around 420 PM EDT.
  South Mills around 425 PM EDT.

Other locations impacted by this storm include Gliden, Horseshoe,
Lynchs Corner, Easons Crossroads, Pierceville, Savage, Peach, Acorn
Hill, Whiteston and Tar Corner.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3626 7671 3627 7670 3630 7670 3635 7676
      3637 7682 3655 7655 3655 7649 3659 7649
      3665 7640 3655 7630 3655 7631 3643 7617
      3624 7669
TIME...MOT...LOC 1936Z 243DEG 20KT 3636 7666

ALB
Special weather statement, Aug 11, 3:19 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT SAT AUG 11 2018

NCZ014>017-032-102-VAZ092-093-095>098-523>525-112115-
Eastern Currituck-Pasquotank-Gates-Western
Currituck-Camden-Perquimans-Norfolk/Portsmouth-Southampton-Newport
News-York-Virginia Beach-Hampton/Poquoson-Isle of
Wight-Suffolk-Chesapeake-
419 PM EDT SAT AUG 11 2018

...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL
AFFECT SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH 515
PM...

At 416 PM EDT, several clusters of thunderstorms with heavy rain and
brief gusty winds were located over Southeast Virginia and Northeast
North Carolina. The thunderstorms were moving northeast at 25 mph.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Virginia Beach, Newport News, Hampton, Currituck, Elizabeth City,
Camden, Franklin, Smithfield, Windsor, Courtland, Gatesville, Langley
AFB, Virginia Wesleyan College, Regent University, Great Bridge,
South Mills, Churchland, Sunbury, Kempsville and Old Dominion
University.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3632 7656 3635 7656 3633 7658 3649 7693
      3652 7690 3654 7692 3655 7707 3682 7720
      3696 7693 3716 7641 3714 7643 3720 7634
      3703 7625 3700 7626 3694 7620 3694 7598
      3646 7582 3631 7600 3632 7600 3614 7616
TIME...MOT...LOC 2016Z 243DEG 20KT 3667 7650

ALB
Special weather statement, Aug 11, 4:40 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
540 PM EDT SAT AUG 11 2018

VAZ100-112230-
Northampton-
540 PM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHAMPTON COUNTY...

At 539 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grand View to 9 miles east of
Virginia Beach. Movement was north at 40 mph.

Wind gusts up to 50 mph and rainfall amounts of 1 to 2 inches are
possible with these storms.

These storms will remain over mainly rural areas of Northampton
County, including the following locations... Capeville, Birdsnest,
Kiptopeke State Park, Jamesville, Silver Beach, Eastville,
Machipongo, Wardtown, Franktown and Simpkins.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

If you are on or near the Chesapeake Bay, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike
more than 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3727 7575 3717 7577 3705 7597 3697 7600
      3691 7594 3696 7605 3697 7601 3702 7599
      3709 7602 3709 7623 3706 7624 3707 7626
      3712 7625 3710 7623 3710 7602 3729 7607
      3761 7597 3756 7594 3756 7590 3738 7567
TIME...MOT...LOC 2139Z 185DEG 33KT 3710 7623 3684 7581

ALB
Special weather statement, Aug 11, 4:55 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
555 PM EDT SAT AUG 11 2018

VAZ090-523-524-112245-
Newport News-York-James City-
555 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK...AND SOUTHEASTERN
JAMES CITY COUNTY...THE NORTHERN CITY OF NEWPORT NEWS AND THE CITY
OF WILLIAMSBURG...

At 554 PM EDT, a strong thunderstorm was located over Kings Point, or
near Williamsburg. The storm is nearly stationary.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Newport News, Williamsburg, College Of William And Mary, Virginia
Institute For Marine Sciences, Queens Lake, Gloucester Point, York
Terrace, Lee Hall, Busch Gardens, Carver Gardens, Grove, Kings Point,
Jamestown, Lackey, Water Country U.S.A., Williamsburg Airport, U.s.
Naval Weapons, Yorktown and Rushmere.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3711 7666 3717 7667 3717 7666 3720 7669
      3715 7671 3714 7670 3715 7673 3724 7682
      3734 7662 3726 7651 3725 7650 3725 7649
      3724 7648
TIME...MOT...LOC 2154Z 220DEG 4KT 3722 7670

JM
Special weather statement, Aug 11, 4:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
557 PM EDT SAT AUG 11 2018

NCZ012>014-030-112300-
Hertford-Northampton-Bertie-Gates-
557 PM EDT SAT AUG 11 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS
WILL AFFECT NORTHWESTERN BERTIE... SOUTHEASTERN
NORTHAMPTON...HERTFORD AND GATES COUNTIES...

At 555 PM EDT, radar indicated thunderstorms located along a line
extending from near Roduco to Scotland Neck. Movement was east at 20
mph.

Wind gusts in excess of 30 mph AND rainfall amounts of 1 to 2 inches
are possible with these storms.

These storms will be near...
  Winton, Cofield, Harrellsville and Roduco around 600 PM EDT.
  Gatesville and Gates around 610 PM EDT.
  Roxobel around 630 PM EDT.
  Sunbury around 635 PM EDT.
  Lewiston Woodville around 640 PM EDT.
  Aulander around 655 PM EDT.

Other locations impacted by these storms include Eagletown, Tunis,
Eure, Kelford, Easons Crossroads, Earleys, Menola, Savage, Acorn Hill
and Chowan Beach.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3606 7733 3609 7731 3610 7724 3611 7723
      3611 7724 3612 7724 3613 7725 3616 7726
      3617 7729 3617 7731 3619 7733 3620 7736
      3650 7691 3651 7649 3644 7648 3630 7671
      3631 7672 3630 7672 3607 7711
TIME...MOT...LOC 2155Z 261DEG 16KT 3641 7683 3612 7740

ALB

The radar

The Norfolk radar (KAKQ), 70 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
August 11, 5:05 PM EST to 7:30 PM EST
Where
Norfolk (C) County, 2.21 mi E of Norfolk to 1.95 mi E of Norfolk
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.870, -76.230

Neighborhood roadways were flooded. Rainfall total of 2.19 inches was measured in 45 minutes.

Flash Flood, Norfolk (C)

When
August 11, 5:23 PM EST to 7:30 PM EST
Where
Norfolk (C) County, 1.45 mi W of Norfolk to 1.43 mi W of Norfolk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.872, -76.296

Colley Avenue was closed due to flooding at the underpass. One vehicle was caught in the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782127, 769597.